5707 N. 22nd Street
Tampa, FL 33610
P:813.272.2244 F: 813.272.3766

Behavioral Health Topic Centers

r s s feed icon
Relationship Problems
Resources
Basic InformationMore InformationLatest NewsLinks
Related Topics

Family & Relationship Issues

Ask Anne: Relationship AdviceAsk Anne:
Relationship Questions

Seizures Interfering With Love

Thu, Feb 28th 2002

My husband and I have been together for 15 years. We have been married for 8 years. I'm 38 and he's 42. He and I met when he moved into an apartment next door to me. We dated for about 6 months when he told me he had tried to commit suicide 9 years earlier and, as a result, had been in a coma for a year and had head injuries which required him to take anti-seizure medications. My past experiences helped me accept his past. Although he was taking the medicine, he didn't have a seizure until four years after we were together. The second seizure came about a year later. We married about a year after his second seizure. At that time, his seizures became more frequent and started presenting problems for him. He was not able to maintain a job and had to miss quite a bit of work. Up until that point, he had a good job and we were financially secure. When he began having seizures every week, I was forced to make more money. My salary has never been enough to really support us both and financial problems have been constant. In addition, he has become more dependent on me and his medication interferes with his ability to concentrate. His behavior is often irresponsible and I'm certain that the combination of Topomax, Dilantin and Depakote affect his ability to think clearly. He lost nine jobs last year. I do love him, but I no longer feel like his partner. I feel like a mother to him. I am not sexually attracted to him and I hate myself for it. I care about him deeply, but I long for an intellectual, mature relationship. I have already had an affair and it made me physically ill. I couldn't maintain it, despite the intellectual and sexual aspect. My conscience won't let me leave him, but I don't know how to stay with him and feel satisfied. I don't know if this is even fair to him. I don't think he could survive without me at this point. I don't know what to do. I want to do the right thing, but I want to be happy. I want him to be happy too. I appreciate your listening to me. I've sought professional help, but haven't really received meaningful advice. I understand that my problem is not an easy one to solve, so I don't blame anyone for not being able to help me. Thanks.

THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.

Disclaimer

  • 'Anne' is the pseudonym for the individual who writes this relationship advice column.
  • 'Anne' bases her responses on her personal experiences and not on professional training or study. She does not represent herself to be a psychologist, therapist, counselor or professional helper of any sort. Her responses are offered from the perspective of a friend or mentor only.
  • Anne intends her responses to provide general information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by 'Anne' to people submitting questions.
  • 'Anne', Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. 'Anne' and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.